If you’re breastfeeding your child, it’s important to pay attention to what you put into your body at all times. Studies have shown that what you consume can be transferred to the child, and, when taking drugs and medications, this can be quite dangerous.
One study looked at the impact of the popular painkiller codeine. In the group studied, 100 percent of the mothers took codeine, and 25 percent of the children showed symptoms after breast feeding. Specifically, they had varying degrees of central nervous system depression.
Symptoms found in the children included abnormal breathing, a level of sedation, and even a serious reaction that was almost tragic — though doctors were able to step in and help the child.
The study was done by researchers at the University of Western Ontario and the Hospital for Sick Children. They said afterward that it was very dangerous for doctors to treat the drug like candy, noting that it was very dangerous for the kids, and it could even be fatal.
With that in mind, it’s important to note that around 5,000 babies could be at risk annually, as about 120,000 Canadian women take the medication every year. Some parents have even lost children, not knowing the impact the drug was having on their kids. It’s sometimes prescribed to help with pain when healing from the birthing process.
Remember, not all hospital mistakes that cost lives are mistakes directly linked to those they harm. Medications can pass through the mother and cause problems for young children, and then the family needs to know what options they have to seek compensation for medical costs or even the death of a child.
Source: Rochon Genova, “Study finds codeine harmful to some breast-fed babies,” Lisa Priest, accessed June 23, 2016